Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

188 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is pregnancy possible while on Depo-Provera?

Answered by
Dr.
Dr. Muhammad Hanif

General & Family Physician

Practicing since :2009

Answered : 2369 Questions

default
Posted on Fri, 23 Oct 2015 in General Health
Question: I was on the Depo shot for 5 years and have been off of it for about 5 months, I have still not had a menstrual cycle, am I still able to get pregnant?
doctor
Answered by Dr. Muhammad Hanif 49 minutes later
Brief Answer:
Yes, you need to observe an alternative contraceptive method now.

Detailed Answer:
Dr. Hanif warmly Welcomes you to my virtual clinic HCM!
I have carefully worked through your case, and can realize your health worries. Being your physician, I will take care all of your medical concerns today and will put my best efforts to get you out of this situation.



When a woman is on Depo; it causes a change in natural production of hormones inside the body. It is usually due to the exogenous hormonal product (depo) that causes a negative feedback effect on the hormonal array of the body's own productions.



When off of Depo, it takes many months for the normal menstrual cycles to kick back in. WHY???
It is because, previously you were on exogenous hormones and they had kept the body's own hormone production suppressed for so long time. But body was working on the exogenous hormones normally. But when off of Depo, body is on no hormones, neither exogenous, nor endogenous. So the system will now take some months to kick back in with a full blown effects.


And regardless of the start of the menstrual cycles, female starts ovulation process normally in about 3-4months. So she can get pregnant after this time.

Yes, definitely you can conceive. You need to observe some alternative method of contraception from now onwards if you don't want unwanted pregnancy.



Have a wonderful time ahead. Hope I answered all of your questions. Let me know if you have any further clinical concerns or doubts. I will be more than happy to get back to you in no time. If satisfied here, please give a generous five star rating to help us assist our patients in a better way; and, please don't forget to 'Close This Discussion'.
For any disease you have, a timely follow-up after sometime regarding the treatment efficacy and to see if there is any need to change the treatment options is very necessary. So keep a follow up to see how you doing.


Regards!
DR. XXXXXXX HANIF
USA

Click the link to open my profile. Click 'Ask Me a Question' anytime for super fast expert medical help!!!
https://www.healthcaremagic.com/doctors/dr-muhammad-hanif/70199

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Contraceptive

doctor1 MD

Hi , I'm 26years old and have been prescribed regestrone 5mg twice a day to delay my periods as I will be travelling . I would like to know incase of unprotected sex with my partner during these days is it necessary to have an ECP as well or does...

doctor1 MD

I had sex last night. Can feel a urinary tract infection coming on. I have alprim antibiotics , if I take them today will This affect my pill

doctor1 MD

Hi doctor, I have PCOD and prominent symptoms of it like facial hairs, lethargy , thinning of hair, irregular period with gaps of 2-3 months usually. I already have a kid of 10 years and my age is 38 years. I am quite heavy with 80 kgs weight as...

doctor1 MD

I had unprotected sex last night and I don't want to get pregnant. My last period date was 20th August'2011, should I use emergency Contraceptive pill? Is it Safe? I have heard that after having such medicines, periods become very irregular and lot of other side effects are there.

doctor1 MD

Hi I have been bleeding since October the 21 so actually 3 weeks or so and have missed my normal period as this irregular bleeding occured 2 weeks before my normal period is due and it is still on. I have been perscribed Norethisterone to take 1 tablet 3 times a day I have taken those for 6 days and at that time the bleeding started to reduce but never stopped, I had to stop taking the Norethisterone because I had to start my new pack of Contraceptive pill ( Femodene ) !! This is extremely annoying i can t wait for it to stop Any suggestion on how to stop the irregular bleeding??

doctor1 MD

Hi, i am on the Contreceptive pill but forgot to take one, carried on as normal and then had an upset stomach a week later, and carried on taking my pill for another 3 days until my pill free week. i didnt have another pack to carry on with and didnt expect having sex any time soon. i ended up having sex but used a condom which later had spilt. after 28 hours i went for the morning after pill. now i am due on my period and i am 2 days late. im reallly worried that i am pregnant.